Something to counteract side effects

  • 10 Replies
  • 976 Views
*

Boatsetsailrose

  • Member
  • 1290
  • Hello welcome - so glad I am here and you are too
    • View Profile
Something to counteract side effects
« on: October 11, 2017, 07:18:53 PM »
Hi I take an ssri anti depressant - citalopram .. it works very well for my symptoms of cptsd and Iím very grateful for that at this point in my recovery.
Iíve had a long journey with coming off and on this med, trying different meds but not having success ..
I suffer side effects on this med , brain fog, slowed thinking, concentration and memory problems. I did some research and saw some people have had a small dose of Ritalin ( adhd ) med to counteract the cognitive problems ..
Does any one have experience of this or know anything about counteracting side effects ..?
I went to my Gp tonight and she is going to refer me to a psychiatrist but Iím not that hopeful for a solution ..
Maybe what Iíve found is more used in America ? Iím in the U.K.

*

Slackjaw99

  • Member
  • 40
  • Currently in remission from cPTSD
    • View Profile
Re: Something to counteract side effects
« Reply #1 on: December 06, 2017, 12:41:16 AM »
I've used a handful of SSRIs including citalopram (Celexa) in the past. The side effects can cause more problems for those with cPTSD than the main effect helps, and tolerance builds to the main effect after a few years. I've also tried counteracting the side effects with stuff like Modafinil, cyproheptadine, etc. to no avail. Ritalin or any other type of speed is the last thing you want to do given that cPTSD sufferers have autonomic regulation problems to begin with.
"brain fog, slowed thinking, concentration and memory problems" caused by SSRIs will confound any issues you may be having with dissociation. SSRIs as a group of meds developed by BigPharma 30 years ago are now obsolete as their true mechanism of action has nothing to do with serotonin but rather a very dirty way to increase hippocampus volume via BDNF (brain derived neurotrophic factor). Until the new generation of neurotrophic meds comes online, I'd focus on non-SSRI anti-deps like reversible MAOIs (no dietary restrictions) or even some of the lower side effect tricyclics like Tianeptine, as well as off label anti-convulsants (i.e. Lyrica) for autonomic regulation.

*

Three Roses

  • Member
  • 2719
  • CPTSD is an injury, not an illness.
    • View Profile
Re: Something to counteract side effects
« Reply #2 on: December 06, 2017, 02:02:53 AM »
I agree!

*

Boatsetsailrose

  • Member
  • 1290
  • Hello welcome - so glad I am here and you are too
    • View Profile
Re: Something to counteract side effects
« Reply #3 on: March 22, 2018, 09:46:00 PM »
Hi please can you explain more slackjaw and three roses ...
When I look at the side effects for MAOIs and tricyclics they look pretty bad !
Do either of you have personal experience with any of these drugs ...?
I feeling so bad on ssri with side effects I feel hopeless ... I need some hope
Being a zombie each day is not fun

*

Boatsetsailrose

  • Member
  • 1290
  • Hello welcome - so glad I am here and you are too
    • View Profile
Re: Something to counteract side effects
« Reply #4 on: March 22, 2018, 09:49:14 PM »
Iím
 Wondering if I reduce from 20 mg to 15mg it could help ? Or if I wouldnít be held

*

Boatsetsailrose

  • Member
  • 1290
  • Hello welcome - so glad I am here and you are too
    • View Profile
Re: Something to counteract side effects
« Reply #5 on: March 24, 2018, 06:58:53 PM »
Hi blueberry
I trust my doc but my experience with medics and anti depressant s isnít that trustworthy I have found. They all have attempted to dampen down my experience of side effects, when in fact all the ones I have are on the Ďcommon listsí. In terms of different types of anti dep I have tried many but just canít get past the initial titration period. Iím meds sensitive and that I think will be the case whatever I take. The psychiatrist I saw prescribed me trazadone and I know with my exp as a nurse it is sedating yet he denied this.. Iíd rather speak with people who have 1 st hand experience of drugs and make an informed choice that way

*

Dee

  • Member
  • 1491
    • View Profile
Re: Something to counteract side effects
« Reply #6 on: March 24, 2018, 08:52:34 PM »

I actually have a prescription of trazadone for sleep.  I was told it was developed as an anti depressant but the amount a person would have to take for it to work like that is extremely high.  Instead they found that it works well for sleep and that is the most common use.

*

Boatsetsailrose

  • Member
  • 1290
  • Hello welcome - so glad I am here and you are too
    • View Profile
Re: Something to counteract side effects
« Reply #7 on: March 24, 2018, 10:15:16 PM »
Hi Dee
Yes thatís how we were using it in nursing very good sedative

*

Gromit

  • Member
  • 237
    • View Profile
Re: Something to counteract side effects
« Reply #8 on: March 30, 2018, 04:29:19 PM »
Boatsetsailrose how did you get your GP to refer you to a psychiatrist?
I have had to refer myself to NHS services available, previously with pretty awful results although now I am on a waiting list for CBT.
I mentioned the brain fog on Citalopram to a GP last year, she told me it could be a pre-menopause symptom as I am 'that age'. A year later I am about to try & get my medication reviewed & I still have no menopausal symptoms  :bigwink:

*

Boatsetsailrose

  • Member
  • 1290
  • Hello welcome - so glad I am here and you are too
    • View Profile
Re: Something to counteract side effects
« Reply #9 on: March 30, 2018, 07:07:56 PM »
Hi gromit, I told the gp that I fitted into a complex ptsd presentation and had done a lot of research into it. I then asked her to refer me to the psychiatrist as I wanted to see if he would assess me. at the time I was really unwell, not functioning too good and had stopped work. The gp is I have to say good at listening to what I think I need and doing referrals re mental health.
Maybe push for it, if that is what you want and also you could mention that cptsd is going to be going into the next icd 11 ( diagnostic manual).
Previous to this I had self referred to lift psychology ( nhs) and was given 1-1 with senior child trauma therapist I then asked if she could be at the assessment.
Having a diagnosis was very confirming but it hasnít given me anything else in the nhs. The 1-1 sessions I had were short lived and when I got unwell again the work we had done hadnít been long enough to stick- not that Iím not grateful.
I now have longer term therapy via a charity called the Southmead project and to my amazement it is free. It may be worth you googling  Ď traumaí support in your area and seeing if anything comes up.
Re the brain fog Iíve found gps in my experience do Ďdampení down side effects, it can be v frustrating. I was talking to a women yesterday about brain fog and she was explaining that Ďperi menopausalí can produce brain fog ( Iím that age too now) and even though Iím not showing as being that via blood test I still could be, interesting. I do worry about taking citalopram longer term and itís possible damage. When Iíve searched via google anti dep and brain fog many people report it so we are def not alone, so sorry you have been experiencing this too. Do you have an idea of what to do/ ask for when u next go for meds review ?
 

*

Gromit

  • Member
  • 237
    • View Profile
Re: Something to counteract side effects
« Reply #10 on: March 30, 2018, 08:33:24 PM »

Re the brain fog Iíve found gps in my experience do Ďdampení down side effects, it can be v frustrating. I was talking to a women yesterday about brain fog and she was explaining that Ďperi menopausalí can produce brain fog ( Iím that age too now) and even though Iím not showing as being that via blood test I still could be, interesting. I do worry about taking citalopram longer term and itís possible damage. When Iíve searched via google anti dep and brain fog many people report it so we are def not alone, so sorry you have been experiencing this too. Do you have an idea of what to do/ ask for when u next go for meds review ?

The GP who is now on maternity leave heard I had dreams on Fluoxetine which made me wake in a sweat every night and said, 'that doesn't sound good, let's try something else' when I was on that before. Those were my recurring dreams about where I grew up.

I don't have much idea what to say, when I go to the GP. I feel like I say the same things over & over & the GP's never know what C-PTSD is, although I was assessed by  the NHS team in January and have traits of PTSD & they sent that information to the surgery. I have been asking about this in the 'medication' part of the forum. I don't know that I even have a 'review' as I see a different person every time.

I googled as you suggested & found something in the next town, but it is for suicide crisis & I don't feel like that. At the moment I feel OK, for me, normal, for me, which makes it kind of hard to feel that I need help. Although my T does say that my normal anxiety levels are probably what other people would think of as high. For me, this is normal.